Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Jul 24, 2017, 3:58 PM CDT for Jefferson County, Alabama. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 25, 2017, 7:14 AM CDT
- In force
- 15 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 9.93 ft at Jul 24, 2017, 7:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
359
WGUS44 KBMX 242058
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
358 PM CDT Mon Jul 24 2017
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Village Creek At At Avenue W Affecting Jefferson County.
.Heavy rainfall upstream of Avenue W will cause water to reach flood
stage of 10 feet. Interests need to be aware of waters rapidly rising over
flood stage over the next couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued this evening...or sooner if
conditions warrant.
&&
ALC073-250858-
/O.NEW.KBMX.FL.W.0018.170724T2059Z-170725T1214Z/
/ENSA1.1.ER.170724T2059Z.170724T2200Z.170725T0014Z.NO/
358 PM CDT Mon Jul 24 2017
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Village Creek At At Avenue W.
* through Monday Evening...or until the warning is cancelled.
* At 3:15 PM Monday The stage Was 2.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Impact...At 11.0 feet...Sections of the road in the digest area of
the water treatment plant are flooded. Additional flooding in the
digest area of the water treatment plant occurs and increases as
the creek level rises.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$1 follow-up statement
658
WGUS84 KBMX 250141
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
841 PM CDT Mon Jul 24 2017
...The flood warning is cancelled for Village Creek At
Avenue W...
.Village Creek has reached its crest at 10.02 feet, and is now
quickly falling. Flooding threats have therefore ended in the
Ensley area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the final statement for this event.
&&
ALC073-250211-
/O.CAN.KBMX.FL.W.0018.000000T0000Z-170725T1214Z/
/ENSA1.1.ER.170725T0011Z.170725T0015Z.170725T0021Z.NO/
841 PM CDT Mon Jul 24 2017
The Flood Warning is cancelled for
Village Creek At At Avenue W.
* AT 8:15 PM Monday the stage was 9.0 feet.
* Fell below flood stage at 7:21 PM Monday.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to 7 feet by 9pm and
under 5 feet by 10pm.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jul 24, 3:44 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 24, 3:44 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 344 PM CDT Mon Jul 24 2017 .UPDATE... Evening Update. && .SHORT TERM... Chaotic conditions across Central Alabama this afternoon. Even more mechanisms out there now than we previously discussed. The boundary from near Double Springs to Birmingham to Wedowee has been the most active boundary so far. It has also maintained its relative position just a tad north than I had originally thought. An outflow has pushed out south of the this area and expect additional development south and east as we progress through the afternoon. Some of the rainfall has had some high rain rates and localized flooding remains possible with the high moisture content in the atmosphere. Wet microburst indices are in the Moderate range so a few wind gusts into the 40 to 45 mph range are also possible but will be very localized. I'm not giving up on the south, as a few boundaries are noted moving into the southern areas from the south and southwest. SBCape values are around 2500 and Li's are only -3, indicating some warm air aloft. At any rate, still enough for some thunder development and will keep the rain chances above normal summer time activity south too. Overnight will be quite tricky. Believe we will experience a few showers and thunderstorms as upper trough approaches from the northwest and a mid level low intrudes from the south. We will lose heating of the day, but scattered activity should be around. Much the same scenario on Tuesday as the airmass does not change, boundaries around, and plenty of moisture and instability to ignite some showers and storms. Kept the highest chances south and this was once again above the normal rain chances for a summer day. 75 Previous short-term discussion: Wow, there are numerous mechanisms out there today that may enhance shower and thunderstorm coverage. The challenge will be where to place the highest chances. Overall, an above normal rain chance for this summer day. First off, we have a surface trough which is a reflection of the mid to upper trough approaching the area from the northwest. This subtle boundary was in the neighborhood of the southern Tennessee Valley Counties. The actual synoptic front was a few hundred miles behind this trough and therefore no airmass change expected. Some early morning convection along this boundary sent out a few outflow boundaries that were generally located from near Hamilton to Calera to Sylacauga. This was also very close to the north and east extent of the morning low stratus deck. This low stratus deck also produced a differential heating zone which just enhanced the boundary zone. Two additional differential heating zones, most likely from leftover convective boundaries, were located near Auburn and Phenix City. On the latest Water Vapor Imagery, a "relative" jet streak was observed from northern Arkansas to northern Kentucky which may enhance the lift over northern Alabama. It appears this jet streak was only 45-50kts, but OK for summer time in the south. Some of the low stratus was also still depicted on the least satellite imagery, and therefore have the convective initiation zone located near these smaller scale boundaries. Some activity already beginning in the higher orographic zones northeast and along the aforementioned boundary zone. There is a large rain mass across southern Mississippi that the models are not handling too well. There is a mid level low moving slowly eastward. Enhanced 850 theta e field and some better 850 winds near this feature. It appears that this feature will move slightly north of east today and eventually enhance the rain potential across south Alabama. Upper level winds become more westerly oriented area wide by this afternoon and expect a convergence of these focusing mechanisms across the south half of central Alabama late this afternoon. The forecast retains its same general flavor from the previous ones, but did increase rain chances this afternoon south and into this evening. With PWATS close to 2 inches, some of the rainfall may be locally heavy. At this time, it will be too local for any mention of minor flooding or other concerns. The wet microburst potential is Low to Moderate today, so once again, some of the storms may produce gusty winds and deadly lightning, but an overall low threat strong to severe is not warranted. Temperatures today will be below what we have experienced the past several days. Although low level moisture remains the same, heat indices will not reach 105 degrees to due clouds and rain. Thought of the day...it was in the 30s in central and northern Quebec this morning. 75 .LONG TERM... Tuesday through Monday. The main trough axis and frontal boundary push southward through Central AL on Tuesday. This will increase coverage of thunderstorms across the area with the best chances being south of the I-20 corridor Tuesday afternoon. The boundary slides into Southern AL overnight Tuesday into Wednesday. Low level ridging builds in behind the front Wednesday afternoon, keeping rain chances lower for the northern portions of Central AL. Have kept 40 PoPs in across the southern third of the area. Southerly flow returns on Thursday as low level ridging builds in across the TX and LA coasts. This will increase moisture across the area leading to dewpoints in the low to mid 70s. Models still hint that we could see another hot/humid afternoon on Thursday; however, another trough begins to dig southward as a surface low slides eastward through the Midwest. This will lead to height falls across Central AL, so there's some uncertainty on just how warm it can get Thursday before the southerly flow becomes more westerly and dries out, lowering the afternoon heat indices. I'll keep a low confidence mention in the HWO for Thursday afternoon because it's still possible some areas might reach 105 degree heat index briefly. Will continue to follow trends in models to see if this needs to be adjusted or removed. There is some model disagreement on timing, but we could see a more substantial cold front push into Central AL Friday and through the weekend. Thunderstorm chances will increase, but due to timing uncertainty, have left 40-50 PoPs in the forecast Friday evening and Saturday. Temperatures expected to be in the mid to upper 80s behind the front for the second half of the weekend and into early next week as the northerly flow continues with troughing in the Eastern US. 25/Owen && .AVIATION... 18Z TAF Discussion. Chaotic conditions across Central Alabama today. As mentioned in the short term discussion, numerous small and some larger scale boundaries and lifting mechanisms around the region this period. Mentioned thunderstorms at all terminals this afternoon as VCTS and Tempo. Will be updated for prevailing conditions as necessary and will affect BHM/EET/ASN first. This convective activity may last into the evening hours and have kept some mention of VCSH into the early evening. This may need to be extending when and if a trend establishes itself. Low stratus has lifted for the most part but there are a few lingering areas of MVFR ceilings. These clouds will continue lifting into VFR ceilings in a few hours outside rain areas. There will be no airmass change and low level conditions will be very moist overnight. Models are hinting at some weak isentropic lift again around daybreak near the area that had the clouds this morning. Will keep the mention of IFR ceilings starting just before daybreak and slowly mixing out through the morning. Showers and thunderstorms are expected again tomorrow most numerous south. 75 && .FIRE WEATHER... Rain chances remain above normal for a summer day and night through Tuesday, as a mid to upper level trough enters the region. Plenty of moisture, instability and convergence/focus will aide in this development. Temperatures not quite as hot as the previous several days as heat indices only reach around 100. Dispersion values will be low due to relatively light surface winds and light transport winds. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 90 72 91 73 / 30 50 20 30 20 Anniston 73 89 73 91 73 / 30 50 20 30 20 Birmingham 75 89 74 93 75 / 30 50 20 30 20 Tuscaloosa 74 89 74 94 75 / 50 50 20 30 20 Calera 74 89 73 92 74 / 40 50 20 30 20 Auburn 73 87 73 88 73 / 50 60 30 40 20 Montgomery 75 90 75 92 75 / 50 60 30 40 20 Troy 72 88 73 90 73 / 50 60 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 24, 3:34 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 334 AM CDT Mon Jul 24 2017 ALZ011>015-017>050-251145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 334 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices may reach 105 degrees Thursday afternoon across Western portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Jul 24, 2:58 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD FULTONDALE 33.62N 86.80W
07/24/2017 JEFFERSON AL TRAINED SPOTTER
RUSHING WATER OVER STOUTS ROAD IN
FULTONDALE.
&&Local storm report, Jul 24, 3:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM FLASH FLOOD 1 SSW TARRANT 33.59N 86.77W
07/24/2017 JEFFERSON AL PUBLIC
WATER COMPLETELY COVERING PINSON VALLEY
PARKWAY & SURROUNDING PARKING LOTS IN
TARRANT.
0255 PM FLASH FLOOD FULTONDALE 33.62N 86.80W
07/24/2017 JEFFERSON AL TRAINED SPOTTER
RUSHING WATER OVER STOUTS ROAD IN
FULTONDALE.
0238 PM FLASH FLOOD ONEONTA 33.95N 86.47W
07/24/2017 BLOUNT AL EMERGENCY MNGR
SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
WATER.
&&Local storm report, Jul 24, 3:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 1 NW KINGSTON 33.55N 86.78W
07/24/2017 JEFFERSON AL EMERGENCY MNGR
WATER COVERING ROAD AT TALLAPOOSA STREET AND
THE I59/20 INTERCHANGE.
&&Special weather statement, Jul 24, 3:30 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT MON JUL 24 2017
ALZ017-242100-
Blount AL-
330 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT COUNTY UNTIL
400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkadelphia, or 12 miles northeast of Sumiton, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arkadelphia, Rickwood Caverns and Smoke Rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 8683 3384 8688 3383 8691 3383 8695
3387 8696 3386 8695 3387 8695 3387 8692
3391 8692 3392 8689 3394 8688 3393 8686
3395 8684 3395 8683 3396 8682
TIME...MOT...LOC 2030Z 275DEG 9KT 3389 8691
32/DavisLocal storm report, Jul 24, 3:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 1 NW KINGSTON 33.55N 86.78W
07/24/2017 JEFFERSON AL EMERGENCY MNGR
WATER COVERING ROAD AT TALLAPOOSA STREET AND
THE I59/20 INTERCHANGE.
0256 PM FLASH FLOOD 1 SSW TARRANT 33.59N 86.77W
07/24/2017 JEFFERSON AL PUBLIC
WATER COMPLETELY COVERING PINSON VALLEY
PARKWAY & SURROUNDING PARKING LOTS IN
TARRANT.
0255 PM FLASH FLOOD FULTONDALE 33.62N 86.80W
07/24/2017 JEFFERSON AL TRAINED SPOTTER
RUSHING WATER OVER STOUTS ROAD IN
FULTONDALE.
0238 PM FLASH FLOOD ONEONTA 33.95N 86.47W
07/24/2017 BLOUNT AL EMERGENCY MNGR
SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
WATER.
&&Local storm report, Jul 24, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM FLASH FLOOD 2 WNW ST. CLAIR SPRINGS 33.78N 86.43W
07/24/2017 ST. CLAIR AL EMERGENCY MNGR
WATER COVERING SPRINGVILLE STATION RD. AND
PONDING IN THE WAL-MART PARKING LOT.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:32 PM CDT | Special Weather Statement | BMX | St. Clair | 28 min |
| Jul 24, 1:37 PM CDT | Areal Flood Advisory | BMX | Jefferson | 113 min |
| Jul 24, 2:01 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Jul 24, 2:05 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| Jul 24, 2:22 PM CDT | Special Weather Statement | BMX | Shelby | 23 min |
| Jul 24, 2:33 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 24, 2:37 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| Jul 24, 2:42 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 24, 2:54 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 24, 3:17 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
| Jul 24, 3:30 PM CDT | Special Weather Statement | BMX | Cullman | 30 min |
| Jul 24, 4:04 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
| Jul 24, 4:57 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
| Jul 24, 5:20 PM CDT | Areal Flood Warning | BMX | Jefferson | 3 hr |
| Jul 24, 6:44 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 31 min |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.